Opioid-induced Hyperalgesia, or OIH, is a condition that is caused by the extended use of opioids, medications that are often prescribed for treating chronic pain. For acute pain, such as you would experience after surgery or following an accident or injury, opioid pain medication can be beneficial. In the days and weeks that follow, your injury will heal, and the pain medication will no longer be needed.
In cases of chronic pain, however, the mechanism of opioids is markedly different. In the initial stages, these medications will do a good job of blocking the pain. After four weeks or more of treatment, your body will change the way it responds to pain medicine. It will increase the number of receptors so that the pain signal will begin to break through more frequently.
As a result, once the drug wears off, you will feel increased pain. As time goes by, these medications will be less effective, and the pain will increase. This is called opioid-induced hyperalgesia.
What is hyperalgesia?
Hyperalgesia, essentially, is a heightened pain response. It is typically caused by an injury, but it can result from the use of opioid painkillers.
Someone with hyperalgesia would tend to feel pain from things that would not cause pain to another individual. They might also feel significantly more pain than would normally be expected from an injury, or they may experience pain spreading to a non-injured part of the body.
In cases of opioid-induced hyperalgesia (OIH), you may feel increased pain even though the pain-causing issue has not gotten any worse.
The symptoms of OIH will increase even with an increase in dosage and include:
- An increase over time in the amount of pain you feel
- Pain has spread to non-injured parts of the body
- Increased pain and sensitivity to external stimuli
Is it just an increase in opioid tolerance?
Many patients wonder if an increase in pain or the failure of opioids to relieve their pain is caused by an increased tolerance to the drugs they are taking. If this were the case, increasing the dosage of the medication would likely work to relieve the pain. For someone with OIH, an increase in dosage would make the pain worse.
The mechanism of OIH
Our nerves have pain receptors, called nociceptors, that respond to pain signals. When we are injured, the body sends out a number of different chemicals and compounds, some of which can stimulate the nociceptors. When these receptors become more sensitive, it results in hyperalgesia.
Who gets hyperalgesia?
Occasionally, patients may experience hyperalgesia following surgery, due to tissue or nerve trauma at the site. Fibromyalgia patients may experience hyperalgesia, and it may occur in people with shingles.
People who suffer from chronic pain and who take opioid pain medications are at risk of developing OIH, as are post-operative patients on a short course of opioids.
If you are experiencing an increase in your pain and the opioid pain medication is not giving you relief, your doctor may suspect OIH. Once a worsening of your condition has been ruled out, other strategies can be applied to get your pain management back on track.
Do you or a loved one suffer from chronic pain? We can help. Reach out today to learn how to get started. Visit Roots Through Recovery at 3939 Atlantic Ave, Suite 102 Long Beach, CA 90807 or call (866) 766-8776 for immediate assistance.